Alert archive / Iowa / Excessive Heat Warnings in 2011

Excessive Heat Warning 1, NWS Des Moines, IA

July 15, 201151 counties in Iowa

NWS Des Moines, IA issued this excessive heat warning at Jul 15, 2011, 3:32 PM CDT for 51 counties in Iowa. It took effect at Jul 16, 2011, 12:00 PM CDT. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2011, 3:32 PM CDT (20:32 UTC)
In effect from
Jul 16, 2011, 12:00 PM CDT
Expired
Jul 21, 2011, 4:24 PM CDT
In force
5 days
Issued by
NWS Des Moines, IA
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this excessive heat warning went out at Jul 15, 3:19 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 15, 3:19 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
313 PM CDT THU JUL 14 2011

.SHORT TERM /TONIGHT/...
CONVECTION OVER SOUTHERN MINNESOTA HAS LAID OUT AN OUTFLOW BOUNDARY
JUST TO THE NORTH OF THE CWA.  STORMS THAT WERE INITIALLY ONGOING
THIS MORNING OVER EASTERN NEBRASKA HAVE MOVED NORTHEAST INTO
SOUTHERN MN AND HAVE INTENSIFIED AS THEY ENCOUNTERED THE OUTFLOW
BOUNDARY AND A SHORTWAVE MOVING ACROSS THE AREA.  THE QUANDARY HERE
IS THAT THE CORFIDI VECTORS TAKE THE STORMS SOUTH INTO OUR CWA.
HOWEVER...GROUND TRUTH BASED ON RADAR HAS THE STORMS MOVING
EAST/NORTHEAST ACROSS MN...MORE IN LINE WITH THE 850-300MB MEAN
UPPER FLOW.  IF THIS WERE TO REMAIN THEN THE STRONG STORMS TO THE
NORTH WILL EVENTUALLY DROP SOUTH...BUT EAST OF THE FORECAST AREA AND
INTO ILLINOIS.  NEXT CONCERN...THERE IS A LINE OF SHOWERS/STORMS
SOUTH OF THE MAIN CLUSTER IN MN DROPPING ACROSS THE WEST EXTENDING
BACK INTO OMAHA/S AREA.  CURRENTLY THESE STORMS ARE SHOWING SOME
SIGNS OF INTENSIFYING AND THEY ARE MOVING INTO A VERY RICH CAPE
ENVIRONMENT.  THE PROBLEM AS I SEE IT IS LACK OF ANY APPRECIABLE
SHEAR SO SOME SEVERE POTENTIAL EXISTS.  I WILL MENTION
SHOWERS/STORMS IN THE NORTHWEST HALF OR SO OF THE CWA THIS EVENING
BUT SEVERE THREAT...WHILE PRESENT IS MORE MARGINAL THIS POINT.
GIVEN THE CAPES HOWEVER...I WOULD NOT BE SURPRISED TO SEE A SEVERE
STORM OR TWO AND THE MEAN FLOW DOES TAKE THE CONVECTION TO OUR WEST
INTO CENTRAL/NORTHWEST IOWA.  AS FOR THE REST OF TONIGHT...I WOULD
EXPECT SOME SHOWERS TO DRIBBLE OVER THE CWA IN WARM ADVECTION AND AN
UNSTABLE AIRMASS BUT WITH LACK OF A FOCUSING MECHANISM WE MAY HAVE
OUR BEST SHOT AT STORMS THIS EVENING VERSUS OVERNIGHT.  LITTLE
CHANGES MADE TO TEMPS FOR TONIGHT.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
FORECAST PROBLEM OF THE DAY IS THE EXCESSIVE HEAT EVENT WHICH IS
EXPECTED TO START THIS WEEKEND AND LAST WELL INTO NEXT WEEK.  THERE
COULD BE MORNING THUNDERSTORMS IN...OR NEAR...CENTRAL IOWA AT 12Z
SATURDAY LEFT OVER FROM TONIGHT/S CONVECTION.  AS UPPER RIDGE
CONTINUES TO BUILD NORTH ON SATURDAY IT SHOULD PUSH RING OF FIRE
NORTH WITH IT. LARGE SCALE SUBSIDENCE SHOULD SHUTDOWN THUNDERSTORM
CHANCES BY AFTERNOON.  ALL MODELS FORECAST UPPER HIGH TO BE CENTERED
OVER SOUTHWEST IOWA BY SUNDAY MORNING AND THEN REMAIN
QUASI-STATIONARY THROUGH EARLY NEXT WEEK. A PACIFIC NORTHWEST UPPER
TROUGH SHOULD HELP PUSH THE CENTER OF THE RIDGE SOUTH OR SOUTHEAST
BY DAY 7.  AT THE SURFACE...MAIN SYNOPTIC SCALE FRONT WILL BE WELL
NORTH OF IOWA THROUGH WEDNESDAY. NOTICED THAT THE NEW 12Z ECMWF
PUSHES THE FRONT CLOSE TO IA BORDER ON THURSDAY.  DID NOT INTRODUCE
POPS WITH THIS...BUT IT MAY HAVE AN IMPACT ON THE ONGOING HEAT.  850
MB TEMPERATURES RANGE FROM 22C-26C SUNDAY THROUGH THURSDAY.  WITH
THE ABSENCE OF MCS ACTIVITY...EXPECT THE IMPACTS OF THE HEAT TO
SLOWLY BUILD THROUGH THE FORECAST PERIOD.  ALTHOUGH HEAT WARNING
CRITERIA MAY NOT BE REACHED ALL THE TIME...THE PROLONGED NATURE OF
THIS EVENT IS THE BIASES FOR A LONG LASTING EXCESSIVE HEAT WARNING.
AFTER EXTENSIVE COORDINATION WITH NEIGHBORING OFFICES...HAVE DECIDED
TO GO WITH A LONG DURATION EXCESSIVE HEAT WARNING STARTING EITHER
SATURDAY OR SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...14/18Z
UPDATED DSM TAF AS LOW CLOUDS ARE DISSIPATING ACROSS THE SOUTH.
STILL SOME LOW CLOUDS ACROSS THE WEST WHICH SHOULD MAKE IT INTO KDSM
LATER THIS AFTERNOON BUT INITIAL LOW CLOUDINESS IS DISSIPATING.
KMCW AND KALO ALSO LOSING THEIR LOWER CLOUD CEILINGS SO I UPDATED TO
MAKE PREDOMINANT CIG VFR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON SATURDAY TO 7 PM CDT WEDNESDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWF
ORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER-KOSSUTH
-LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARR
EN-WAYNE-WEBSTER.

EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY
FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH-
WRIGHT.

&&

SHORT TERM...BOKSA
LONG TERM...JOHNSON
AVIATION...BOKSA
Hazardous weather outlook, Jul 15, 12:03 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1203 PM CDT FRI JUL 15 2011

IAZ004-015-024-161715-
EMMET-PALO ALTO-HUMBOLDT-
1203 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS
AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. AN ISOLATED TORNADO
CANNOT BE RULED OUT WEST OF HIGHWAY 169 AND NORTH OF HIGHWAY 20. HEAVY
RAIN WILL ALSO BE POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH MID SATURDAY
MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW
BUT HEAVY RAIN MAY AGAIN BE POSSIBLE.

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

IAZ005>007-016-017-023-025>028-033>039-044>049-057>060-070>072-081-
082-092-161715-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-
GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
1203 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST TWO THIRDS OF
CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THE ACROSS THE AREA FROM LATE THIS
AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. AN ISOLATED TORNADO
CANNOT BE RULED OUT WEST OF HIGHWAY 169 AND NORTH OF HIGHWAY 20. HEAVY
RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY
MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW
BUT HEAVY RAIN WILL AGAIN BE POSSIBLE.

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

IAZ050-061-062-073>075-083>085-093>097-161715-
TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1203 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST THIRD OF CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE MAINLY TONIGHT. HEAVY RAINFALL WILL
BE LIKELY WITH THE STORMS. WHILE AN ISOLATED STORM WITH NEAR SEVERE
WIND GUSTS IS POSSIBLE...THE OVERALL SEVERE THREAT APPEARS LOW AT
THIS TIME. HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR A FEW THUNDERSTORMS EXISTS THROUGH SATURDAY
MORNING. AT THIS TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW
BUT HEAVY RAIN IS AGAIN POSSIBLE.

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SUNDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 110 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE MID 70S TO AROUND 80 DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ086-161715-
WAPELLO-
1203 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THROUGH SATURDAY MORNING. AT THIS
TIME...THE THREAT FOR SEVERE WEATHER APPEARS LOW BUT HEAVY RAIN IS
AGAIN POSSIBLE.

THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE TONIGHT. THE
SEVERE THREAT APPEARS LOW AT THIS TIME.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST
FORK OF THE DES MOINES RIVER AS WELL AS SOUTHERN PORTIONS OF THE
DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUSLY HOT AND HUMID AIR MASS IS FORECAST TO SETTLE INTO
THE AREA BY SATURDAY AND CONTINUE THROUGH MUCH OF NEXT WEEK. HEAT
INDEX READINGS DURING THIS TIME PERIOD ARE ANTICIPATED TO RANGE
FROM 100 TO 115 DEGREES DURING THE PEAK HEATING PERIODS AND REMAIN
IN THE UPPER 70S TO LOWER 80S DURING THE OVERNIGHT HOURS. AN
EXCESSIVE HEAT WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
TUESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

In the hours before

Special weather statement, Jul 15, 3:10 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI JUL 15 2011

IAZ005>007-152215-
KOSSUTH-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD
310 PM CDT FRI JUL 15 2011

...STRONG THUNDERSTORMS ALONG THE IOWA MINNESOTA BORDER...

A LINE OF STRONG THUNDERSTORMS OVER SOUTHERN MINNESOTA STRETCHES
TO NEAR THE IOWA BORDER THIS AFTERNOON. THOUGH THE ACTIVITY IS
GENERALLY MOVING EAST...THE STORMS MAY BUILD SOUTH ACROSS THE
BORDER AND COULD AFFECT THE FAR NORTHERN REACHES OF NORTHEAST
KOSSUTH COUNTY...NORTHERN WINNEBAGO COUNTY...AND NORTHERN WORTH
COUNTY THROUGH 5 PM THIS AFTERNOON.

STRONG WINDS TO 50 MPH WILL BE THE MAIN THREAT IN SOME OF THE
STRONGER STORMS. SMALL HAIL AND BRIEF HEAVY RAINFALL IS ALSO
POSSIBLE AS THE STORMS MOVE TO THE EAST AT 35 MPH.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:26 AM CDTRiver Flood WarningDMXMahaska, Wapello55 hr
Jul 15, 9:46 AM CDTRiver Flood WarningDMXHumboldt, Kossuth57 hr
Jul 15, 4:41 PM CDTSevere Thunderstorm WarningDMXWinnebago, Worth49 min
Jul 15, 5:31 PM CDTFlash Flood WarningDMXWinnebago, Worth6 hr
Jul 15, 5:35 PM CDTSevere Thunderstorm WarningDMXWorth40 min

Nearby

Excessive Heat Warnings in Iowa, 2011Every excessive heat warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.